Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS San Angelo, TX

June 21, 2004Concho County, Menard County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 21, 2004, 10:26 PM CDT for Concho County, Menard County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 10:26 PM CDT (03:26 UTC)
Expired
Jun 22, 2004, 1:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Concho County, TX, Menard County, TX

The radar

The San Angelo radar (KSJT), 70 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 220326
FFWSJT
TXC095-327-220615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1026 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CONCHO COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF EDEN
  MENARD COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF MENARD

* UNTIL 115 AM CDT

* AT 1022 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA
  OF THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS MENARD AND SOUTHERN 
  CONCHO COUNTIES. THE STORMS WERE MOVING SOUTHEAST AT 20 MPH.

* DOPPLER RADAR ESTIMATES THAT 4 TO 8 INCHES HAVE FALLEN ACROSS
  EXTREME SOUTHERN CONCHO COUNTY SINCE 700 PM. IN NORTHERN MENARD
  COUNTY...5 TO 10 INCHES OF RAIN HAVE FALLEN. 

* ADDITIONAL CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN WILL
  MOVE SOUTHEAST ACROSS CONCHO AND MENARD COUNTIES FROM 1030 PM 
  TO 100 AM. ADDITIONAL RAINFALL OF ONE TO TWO INCHES WILL OCCUR
  IN NORTHERN CONCHO COUNTY...AND THIS WILL CAUSE LOCALIZED FLOODING.

* A DANGEROUS FLASH FLOODING SITUATION HAS ALREADY DEVELOPED 
  ACROSS NORTHERN MENARD AND FAR SOUTHERN CONCHO COUNTY. ADDITIONAL 
  HEAVY RAINFALL OF 2 TO 3 INCHES THROUGH 100 AM IN THAT AREA WILL 
  AGGRAVATE THE FLASH FLOODING. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3157 10010 3073 10010 3076 9953 3092 9950
          3094 9962 3132 9962 3150 9970 3156 9975

$$

19
1 follow-up statement
000 
WGUS74 KSJT 220533
FFSSJT
TXC095-327-220615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1232 AM CDT TUE JUN 22 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CONCHO AND MENARD 
COUNTIES UNTIL 115 AM CDT...

AT 1228 AM...NATIONAL WEATHER SERVICE RADAR INDICATED NUMEROUS 
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ACROSS CONCHO AND MENARD
COUNTIES...MOVING SOUTHEAST AT 25 MPH. DOPPLER RADAR ESTIMATES THAT
THE HEAVIEST RAINFALL OF 3 TO 8 INCHES HAVE OCCURRED OVER EXTREME
SOUTHERN CONCHO COUNTY...WITH 5 TO 10 INCH AMOUNTS IN FAR NORTHERN
MENARD COUNTY. ELSEWHERE ACROSS CONCHO AND MENARD COUNTIES...
SCATTERED ONE TO TWO INCH AMOUNTS HAVE OCCURRED. 

ADDITIONAL RAINFALL OF ONE HALF TO THREE QUARTERS OF AN INCH WILL
OCCUR THROUGH 115 AM. SIGNIFICANT FLOODING WAS REPORTED DURING THE
LATE EVENING AT A LIQUOR STORE ALONG HIGHWAY 83 IN FAR NORTHERN
MENARD COUNTY...NEAR THE CONCHO COUNTY LINE. LOCALIZED FLOODING COULD
HAVE OCCURRED IN OTHER PARTS OF CONCHO AND MENARD COUNTIES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:07 PM CDT, 8 hours 19 minutes earlier.

Area forecast discussion, Jun 21, 2:07 PM CDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
207 PM CDT MON JUN 21 2004

.DISCUSSION...
RATHER COMPLEX FORECAST THIS AFTERNOON. A SLOW MOVING CONVECTIVE
COMPLEX DROPPED AS MUCH AS 8 INCHES OF RAIN OVER NORTHERN CROCKETT
COUNTY THIS MORNING. A LEFTOVER MESOSCALE CONVECTIVE VORTICITY MAX
FROM THIS FEATURE WAS MOVING FROM THE NORTHWEST CONCHO VALLEY...INTO
WESTERN BIG COUNTRY AT MIDAFTERNOON...ON CUE TO INTERCEPT A
SOUTHWARD MOVING OUTFLOW BOUNDARY NEAR OR NORTH OF THE ABILENE AREA
LATE AFTERNOON/EARLY EVENING. WITH SURFACE TEMPS IN THE MID TO
UPPER 80S AND DEWPOINTS IN THE UPPER 60S...100MB MIXED LAYER CAPES
WERE RUNNING NEAR 2500 J/KG AT 18Z. EXPECT CAP TO BREAK OVER THE
NEXT FEW HOURS WITH SEVERE THUNDERSTORMS POSSIBLE NEAR AND TO THE
NORTH OF ABILENE. MAIN THREAT WILL BE LARGE HAIL...WINDS AND AN
ISOLATED TORNADO NEAR THE SOUTHWARD ADVANCING OUTFLOW BOUNDARY.

GFS...AND TO A LESSER EXTENT THE ETA...PROG AN MCS TO MOVE OUT OF
NORTHERN MEXICO...AFFECTING THE EDWARDS PLATEAU LATE THIS EVENING
AND OVERNIGHT. GFS PROGS QPF IN EXCESS OF 1 1/2 INCHES OVER OUR
NORTHERN EDWARDS PLATEAU COUNTIES. GOES VISIBLE IMAGERY
INDICATED A CONVECTIVE VORT MAX OVER NORTHERN MEXICO...SOUTHWEST
OF MMCU. THIS FEATURE APPEARED TO BE DRIFTING SLOWLY NORTHEAST.
THE GFS INITIALIZED THIS FEATURE THE FAIRLY WELL...UNLIKE THE ETA.
AFTER COORDINATION W/EWX...WILL LIKELY ISSUE A FLASH FLOOD WATCH FOR
THE NORTHERN EDWARDS PLATEAU...EASTWARD THROUGH THE THE NORTHWEST
HILL COUNTRY AND SOUTHERN HEARTLAND FOR TONIGHT.

GFS ALSO PROGS A NORTHWEST FLOW-EMBEDDED MCS TO MOVE TO MOVE FROM
THE HIGH PLAINS OF COLORADO INTO OK OVERNIGHT. SOME LOCALLY HEAVY
RAIN MAY OCCUR OVER THE NORTHERN BIG COUNTRY...ALONG THE ADVANCING
OUTFLOW...BUT IT APPEARS HEAVIEST RAIN AND HIGHER FLASH FLOOD THREAT
WILL OCCUR NORTH AND EAST OF HASKELL/THROCKMORTON COUNTIES.
WILL MENTION LOCALLY HEAVY RAIN FOR MOST OF WEST CENTRAL TEXAS
TONIGHT.

REMNANTS OF AFOREMENTIONED SOUTHERN AND NORTHERN MCS WILL LIKELY
MERGE NEAR OR TO THE EAST OF THE HEARTLAND ZONES TUESDAY AFTERNOON.
RAIN CHANCES WILL BEGIN TO TAPER OFF OVER THE ABILENE AND SAN ANGELO
AREAS...AS SURFACE FRONT/OUTFLOW BOUNDARY MOVES SOUTH TO THE
ESCARPMENT. MAV-PROGGED MAX TEMPS ARE WELL BELOW CLIMATOLOGY AND
APPEAR REASONABLE IF SKIES STAY CLOUDY. MAY TWEAK DOWN TEMPS FURTHER
PRIOR TO FORECAST ISSUANCE.

LITTLE CHANGES MADE TO THE OUTER PERIODS. SLIGHT CHANCE OF RAIN TO
REMAIN THROUGH LATE IN THE WEEK...AS WEAKNESS PERSISTS IN THE
BROAD UPPER LEVEL RIDGE AND SUBTROPICAL MOISTURE FROM MEXICO
REMAINS IN CLOSE PROXIMITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     69  81  64  85 /  50  40  20  20
SAN ANGELO  70  83  66  86 /  50  40  20  20
JUNCTION    71  84  67  86 /  60  50  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TONIGHT SOUTH OF AN OZONA TO SAN SABA LINE.

&&

14
Hazardous weather outlook, Jun 21, 2:20 PM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT MON JUN 21 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-221915-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
220 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SOME SEVERE STORMS ARE POSSIBLE IN WEST CENTRAL TEXAS THIS AFTERNOON
AND TONIGHT. THE BEST CHANCE FOR SEVERE STORMS IS IN THE BIG COUNTRY
NORTH OF INTERSTATE 20. SCATTERED THUNDERSTORMS WILL OCCUR ACROSS
MUCH OF WEST CENTRAL TEXAS...AS AN UPPER LEVEL DISTURBANCES IMPACTS
THE REGION...AND AN OUTFLOW BOUNDARY MOVES SOUTH ACROSS THE BIG
COUNRY. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE NEAR AN OUTFLOW BOUNDARY
MOVING SOUTHWARD ACROSS THE BIG COUNTRY. VERY HEAVY RAINFALL IS
POSSIBLE...ESPECIALLY ACROSS THE NORTHERN EDWARDS PLATEAU AND
NORTHWEST HILL COUNTRY. LOCALIZED RAINFALL AMOUNTS MAY EXCEED 2
INCHES.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR
THUNDERSTORMS TO WEST CENTRAL TEXAS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

In the hours before

Local storm report, Jun 21, 6:29 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     BROWNWOOD               31.71N 98.99W
06/21/2004  76 MPH           BROWN              TX   AWOS

            RECORDED BY BROWNWOOD AWOS

&&

19
Local storm report, Jun 21, 9:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
922 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      9 N MENARD              31.05N 99.79W
06/21/2004                   MENARD             TX   LAW ENFORCEMENT

            SIGNIFICANT FLOODING OF A LIQUOR STORE ON NORTH HIGHWAY
            83 REPORTED NEAR THE MENARD/CONCHO COUNTY LINE

&&

99
Local storm report, Jun 21, 9:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
943 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             2 SSE SAN ANGELO        31.42N 100.44W
06/21/2004  0.88 INCH        TOM GREEN          TX   LAW ENFORCEMENT

            NICKEL SIZED HAIL REPORTED ON LINE ROAD

&&

99
Local storm report, Jun 21, 9:46 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
946 PM CDT MON JUN 21 2004 12
..TIME...   ...EVENT... V N ...CITY LOCATION...      ... A . O....
..DATE...   ....MAG .... A  ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HAIL             TANKERSLEY              31.35N 100.64W
06/21/2004  0.70 4NCH        TOM GREEN     E N  T    AMATEUR RADIO

 &

99
Local storm report, Jun 21, 9:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
955 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     3 E DOOLE               31.40N 99.55W
06/21/2004  0 MPH            MCCULLOCH          TX   EMERGENCY MNGR

            CAR REPORTED TO HAVE BEEN BLOWN OFF OF A ROAD EAST OF
            DOOLE

&&

99
Local storm report, Jun 21, 10:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1005 PM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     LOHN                    31.32N 99.41W
06/21/2004  70 MPH           MCCULLOCH          TX   EMERGENCY MNGR

            MANY TREE LIMBS BLOWN DOWN IN THE LOHN AREA

&&

99

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:12 PM CDTTornado WarningSJTBrown, San Saba48 min
Jun 21, 7:42 PM CDTSevere Thunderstorm WarningSJTMcCulloch63 min
Jun 21, 7:52 PM CDTSevere Thunderstorm WarningSJTMenard53 min
Jun 21, 7:56 PM CDTSevere Thunderstorm WarningSJTBrown, San Saba64 min
Jun 21, 8:18 PM CDTTornado WarningSJTMcCulloch, San Saba42 min
Jun 21, 8:27 PM CDTFlash Flood WarningSJTConcho, Menard2 hr
Jun 21, 8:53 PM CDTSevere Thunderstorm WarningSJTConcho, Menard52 min
Jun 21, 8:57 PM CDTTornado WarningSJTSan Saba48 min
Jun 21, 9:34 PM CDTSevere Thunderstorm WarningSJTTom Green56 min
Jun 21, 9:46 PM CDTSevere Thunderstorm WarningSJTMenard59 min
Jun 21, 9:56 PM CDTFlash Flood WarningSJTTom Green3 hr
Jun 21, 10:26 PM CDTSevere Thunderstorm WarningSJTTom Green34 min
Jun 21, 11:47 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton58 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.